I had a plan. **
You know, best laid and all that.
Life got in the way and all that.
I want to say something but I do not want it to sound whiny or pouty or feeling sorry for myself and all that.
I think it may be unresolved anger. Or maybe it is very well resolved anger. How do you know if it is unresolved? Maybe by the number of **** used in words like da*n or is it d*mn. Nuts I can’t even curse properly in print.
In six days I have an appointment to see my oncologist. The plan was to tell him that even though I still have two years of drug therapy left I simply must stop taking the pills.
I am certainly much better off than many people I know but I am angry at ‘the attitude’. So you had cancer, radiation and medication and the follow up tests say it is all gone. Mine would be a success story. Except.
The complications and side effects at this moment are just too much.
Most are just annoying, but I have discovered that annoyances that are constant are debilitating and depressing.
I have a number of friends that went through, and are continuing to go through the same diagnosis, treatment and consequences, all within a short time of myself. For some the stage of cancer was worse and some not as bad, but basically we survived the surgery, radiation, chemotherapy and had positive results. So it looks like we survived.
But no one said the cure was worse than the disease. Well I guess it really isn’t but it sure feels that way. Would I have agreed to treatment if I had known what it meant?
October 7, 2013 surgery for breast cancer.
December 2013 to January 2014 radiation. Fair skinned – and I burned like a toasted marshmallow in spite of ointments and creams, and the radiation broke down one of the incision sites. That was fun.
Then a start on Arimidex, a drug to prevent the production of estrogen (since my tumors were estrogen producing) – to be taken for 5 years.
Now my doctor would say, ‘I explained all the possible side effects to you before I ordered the drug.’
Yes, yes you did.
But when you are sitting there in a state of shock over your diagnosis everything else that is said is just back noise. Your mind just can’t grasp it. And really, until you actually experience it you can’t possibly know, or guess, or imagine. It is all just a bunch of words.
I was pretty good until April 2016. Hot flashes that had been gone post-menopausal for ten years came back with a vengeance. But I am woman. Hah! This is no more than a very uncomfortable annoyance. Not to mention embarrassing when speaking with someone in public and the hair at the back of my head drips water down my back.
I had three friends that went through all this a few years back and had NO side effects so I did not expect any either.
I am really angry about my cholesterol which has always been remarkably good. BUT stop estrogen production and that bad cholesterol goes sky high. ‘I will change my diet and exercise rather than take drugs.’
‘Chris it won’t change anything. Right now you have a one in three chance of having a stroke.’ So now I have a lifetime commitment to a Statin.
One friend who went through surgery and treatment four months before me started experiencing a lot of joint pain, and she would ask if I had any. Me? Not I.
But four months makes a difference. By April 2016 when the doc asked if I had any joint pain I said, No. at least no more than usual except my right wrist was painful, but I put that down to excessive Knitting or typing.
By August 2016 hand and joint pain was what I would call excessive with limited use of my hands. Pain in my hands and arms would wake me at night. I would wake up crying.
I got splints and called my oncologist who said to immediately stop the Arimidex and start taking Tamoxifen. But before he ordered it he said he wanted me to fully understand possible side effects and decide if I would continue. All I wanted was for the pain to stop. So I agreed.
Truthfully the pain remains in my hands but is less that before. I can knit and type without crying.
Then the other joints decided to join the party. But at least they are polite and let one flare-up finish before another starts. Most recently my right knee flared which lasted days, and I literally moaned and groaned with every step. Finally last Monday was a Normal Pain Day! Yea! But in the early morning hours on Tuesday I was awakened with fierce left hip pain. Now today, two days later it is just normal pain.
Some days I limp along, and some I can just go about my business, and some I have to go to bed for a couple of hours in the afternoon until the worst of whatever flare up passes. And it does pass. But I am angry. This ‘successful’ treatment is interfering with my quality of life. At my age anytime spent in bed or immobile due to pain is a major interference. I don’t want to spend a single second not ‘living.
I can handle pain. I can’t remember what it was like to have no pain. But these flare ups are above and beyond. I won’t take heavy drugs because that just fogs and messes up your mind. I know, I know, you say, the ‘quitcherbitchin’
It all comes down to quality of life.
Oh and more news. A friend who went through the same thing at about the same time has just been told she has lung cancer related to her radiation therapy. Oh I remember being told at the time, ‘Now radiation kills good cells as well as bad so there is a chance you could develop lung cancer.’
You hear the words, but they are only words.
So here it is a few days from my appointment. I decide to check with the Cancer Society and Support Groups. I want to know how reasonable my request to come off Tamoxifen 2 years early is. (One dear friend has been told she must be on it for TEN years, not five, and she is experiencing everything I am.
Anyway, apparently coming off the pill increases my chances of the cancer returning. The dreaded hot flashes in fact may not go away but may actually get worse. The joint pain in some cases gets worse with withdrawal. Oh and some report abdominal bloating. Sigh…..
D*mned if you do, D*mned if you don’t.
If I knew then what I know now would I…..?
I will say if you now anyone who makes a decision not to receive treatment, please just give support and love. There are consequences to every decision.